Papers And Originals

Potentially Serious Side Effects of High-dose Twice-weekly Rifampicin

Br Med J 1971; 3 doi: https://doi.org/10.1136/bmj.3.5770.343 (Published 07 August 1971) Cite this as: Br Med J 1971;3:343
  1. Graham Poole,
  2. Peter Stradling,
  3. Sheila Worlledge

    Abstract

    Daily rifampicin in a single dose of 600 mg, combined with other drugs, usually streptomycin and isoniazid, was given to 49 patients for three months. It was planned to continue for another 15 months with twice-weekly rifampicin 1,200 mg plus isoniazid 900 mg, but the high incidence of side effects led to cessation of the intermittent regimen when only two patients had completed 18 months.

    Though there was no serious problem with daily treatment 11 patients (22%) were unable to continue rifampicin on the intermittent regimen. In 8 (16%) a pyrexial syndrome occurred. In one of these patients there was also temporary renal failure, and in another precipitous thrombocytopenia led to epistaxis and bleeding into the tongue and lips. Symptomless thrombocytopenia developed in two other patients, making three cases (6%) of thrombocytopenia in all.

    In 16 (33%) of the 49 patients antibodies to rifampicin were detected in the blood. Side effects occurred in 9 (56%) of these, including the three developing thrombocytopenia, but in only 2 (6%) of the 33 patients with no antibodies detected. This association of toxic reactions with antibodies is highly significant (P<0·001).